Join 3,557 readers in helping fund MetaFilter (Hide)


How do I get rid of the aftermath of a minor allergic reaction?
August 18, 2005 6:21 AM   Subscribe

What should I do to make swelling and bumps from an allergic reaction to makeup foundation go away?

After being made up professionally for the first time all these tiny little bumps showed up on my face where the foundation was applied. Then my cheeks got really hot and started swelling. I have been feeling these symptoms for two days and the only reason why I am in a rush to make them go away is that I will be getting married in two weeks. I have been trying hydrocortizone. Any other recommendations? (This is a fairly minor interaction.. I just want some tips and tricks to make it go away. I will be getting allergy tested soon. I will not be applying the same makeup again!)
posted by kirstin to Health & Fitness (11 answers total)
 
I had a similar reaction to some old powder makeup I used a while ago (tip: don't use makeup more than a year old!). I just used hydrocortisone cream twice a day, and it went away in a few days.
posted by geeky at 6:50 AM on August 18, 2005


Given your upcoming wedding you might want to see a doctor and get a prescription for something a bit stronger, perhaps an oral steroid course. Benadryl can sometimes help, but that is really best taken at the time of the initial irritation, and it will make you drowsy.
posted by caddis at 6:52 AM on August 18, 2005


What geeky and caddis said, but additionally, try to avoid putting anything really caustic on your skin (like a mask or something) until the big day. Everyone uses different quantities and types of cosmetics but you may just want to lay off makeup entirely until your wedding day. I think you should be fine. Good luck!
posted by Emperor Yamamoto's Eggs at 6:57 AM on August 18, 2005


Benadryl is available in a lotion form, my wife uses it all the time to deal with allergic reactions. The advantage is you put it only where you need to, so there's less chance of drowsiness.
posted by tommasz at 7:17 AM on August 18, 2005


Yeah, this sounds like a great time for a little bit of prednizone -- you can probably get an Rx just by calling your doctor.

Just wash your face with Cetaphil (or its generic equivalent), don't use any moisturizers with AHA's, retinol, salycitic acid or other cosmeticeuticals, and quit wearing any makeup/coverup if you can. Taking some ibuprofren (an anti-inflamatory) might help a little, but steroids are definitely your best bet.
posted by junkbox at 7:23 AM on August 18, 2005


If you're having an allergic reaction still, as evidenced by the red bumps, Benadryl will still be helpful. Also, you might want to consider using Prilosec. Yes, I know it's for stomach issues. However, it's a Histamine 2 blocker. Benadryl is a Histamine 1 blocker. (At least that's how it was explained to me.)

I recently had an allergic reaction resulting in full body hives for a week. A visit to the ER resulted in IV doses of prednizone, Benadryl and Prilosec. They sent me home with 3 days of prednizone and instructions to take Benadryl and Prilosec for 6 days. They were HUGE helps in controlling the itch and clearing the redness.

Check with your doctor. Best wishes!
posted by onhazier at 7:36 AM on August 18, 2005


You can also just take Benadryl tablets internally. They still help.
posted by abbyladybug at 7:42 AM on August 18, 2005


Go see your doctor, but I had a terrible allergic reaction to some facial lotion last week. I looked like the elephant woman. My doc prescribed Nexium (stomach medicine - as onhazier says it helps block histamines), benadryl every four hours and benadryl gel. He made me throw out my Cortaid, said steroids shouldn't be used on the face. It took 5 or 6 days but I'm mostly cleared up now.
posted by jamesonandwater at 7:44 AM on August 18, 2005


benadryl every four hours

Should read benadryl tablets every four hours.
posted by jamesonandwater at 7:45 AM on August 18, 2005


If you have trouble with Benadryl (which can make you sleepy) try Claritin. It's an antihistamine that is now sold over the counter. I usually use it for hay fever, but it worked well when I got hives from an eye cream. Claritin doesn't bother most people.
posted by wryly at 10:27 AM on August 18, 2005


I take Children's Benadryl (the Fastmelts, so they get in the system fast), which is a half dose, if I can't be drowsy. I find this works really well even on large reactions like (for me) mosquito bites. I've come to question whether I ever need the full 25mg short of some kind of emergency. In the case when I've needed antihistamines for several days, the half dose also keeps me from getting so damn dehydrated.

I would stop using topical creams, as they are going to clog pores and make things worse in the end.
posted by Lyn Never at 10:36 AM on August 18, 2005


« Older Looking for someone who rememb...   |  Help a bunch of idiots start a... Newer »
This thread is closed to new comments.